I had my first IPL treatment about one month ago. The following day my entire face was so swollen I could barely see out of my eyes, with severe bruising on both cheeks. Iteventually went down after 1 week, and my skin looks good. I was so upset after it, the facility agreed to give me 3 free treatments. I have not done another one, as I am terrified the same thing will happen, and could result in permanant damage. I am tempted as the results were so good. What are your thoughts on another Tx?
Extreme Facial Swelling Following 1st Treatment, Should I Continue With Sessions?
Doctor Answers (3)
Reaction could be from pre-treatment numbing cream or post-treatment cream
It is very unlikely that your reaction was related to the IPL treatment itself. Most of the time patients discover they are allergic to the numbing cream applied pre-procedure to prevent discomfort. Some patients will even swell from the gel used as a lubricant to make the IPL head glide easier. Another common reason we see reactions after an IPL may be the post-procedure dressing (some practices use sunscreens, others use ointments or soothing oils which are commonly an irritant if a patient has sensitive skin). I would honestly recommend trying the treatment one more time and eliminating all of the unnecessary pre- and post-topical treatments.
Swelling after IPL
Some edema and erythema (swelling and redness) are normal after IPL, but not to the degree you are stating. I've never seen anything like that from just IPL. I would question if you were taking any medications that would make you more prone to swelling, or if the machine was correctly calibrated and operated. I've just never seen swelling like you are describing and my office has done over 100,000 IPL/FotoFacial treatments. The bottom line is, if you're not comfortable and are worried, don't go back. Your skin, your body, and your intuition are worth more than "free treatments".
Extreme facial swelling after 1 treatment with UPL
I have neverseen anything more than mild to moderate redness and swelling after IPL
Either you got an inordinate dose. or you may have had some light sensitizing medications (Doxycycline,etc)
We have a list of light sensitizing medications that we give to patients before the IPL treatment. We also asdvise them to stay out of the sun for at least one week or 10 days before treatment.
Make sure that you are being treated by an experienced, Board Certified Dermatologist or Plastic Surgeon. Free treatements come with some riski.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.